Iowa, 2007Flooding in Iowa, August 20 to 28, 2007
August 20 to 28, 2007 · NWS DMX · 9 events in 6 counties and zones
Rain was the big weather story of the month. The month began with drought concerns over much of western and southern Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $450,000
- Crop damage
- $450,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain was the big weather story of the month. The month began with drought concerns over much of western and southern Iowa. However, Hawarden and Sioux Center both received rain on the afternoon of August 1st, ending a streak of 39 consecutive days without measurable (0.01 inch more) rain at both locations. Rain fell somewhere in the state on every day of the month except the 26th, 30th and 31st. Overnight rain totals in excess of four inches fell on the 7th-8th (4.90 inches at Hamburg); 8th-9th (4.04 inches at Oskaloosa); 17th-18th (7.03 inches at Emmetsburg); 18th-19th (4.24 inches at Calmar); 19th-20th (6.08 inches at Independence); 21st-22nd (4.62 inches at Humboldt). It wasn't until the heavy rainfall beginning on the 18th occurred that flooding began to be a problem. With the dry conditions across the north and west, the soil was able to absorb the initial heavy rainfall. Much of the flooding was limited to agricultural lands. There was some flooding in town and some road closures, but this type of flooding was not all that widespread.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 19, 10:50 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 19, 10:50 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TAFS
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CDT SUN AUG 19 2007
.SYNOPSIS...
NEARLY STATIONARY FRONT WOBBLING NORTH ACROSS THE STATE LATE THIS
AFTERNOON WITH TROPICAL MOISTURE FEED WELL IN PLACE ONCE AGAIN.
THUNDERSTORMS CONTINUE TO DEVELOP NORTH OF BOUNDARY ACROSS SOUTHERN
MN AND ARE HEADING EAST ALONG H850 FRONTAL ZONE. OVER SOUTHERN
SECTIONS OF THE FORECAST AREA...CONTINUE TO SEE INFLUX OF OLD ERIN
MOISTURE WITH AREAS OF THUNDERSTORMS INCREASING. MAINTAINING FLASH
FLOOD WATCH TONIGHT ACROSS THE NORTH WHERE ADDITIONAL RAINFALL
EXPECTED. SOUTHERN PORTIONS CAN TAKE A FEW INCHES WITH LESS IMPACT
EXPECTED THERE.
.SHORT TERM...TONIGHT...
DEEP TROPICAL MOISTURE PLUME CONTINUES TO STREAM NORTH INTO THE
STATE TNT. THOUGH THE GREATEST LIFT INITIALLY APPEARS TO BE ALONG
AND NORTH OF THE IA-MN BORDER...RUC MODEL HAS COME AROUND TO SHOW
INCREASING LIFT WITH STRONGER AND MORE NORTHERLY MOISTURE TRANSPORT
OVER THE ENTIRE FORECAST AREA THIS EVENING AND GRADUALLY SHIFTING
THE GREATER MOISTURE TRANSPORT MORE EAST NORTHEAST BY 03Z LATER THIS
EVENING. H700 WAVE OVER THE DAKOTAS SHOULD HELP KEEP PATTERN
PROGRESSIVE OVER THE NORTH THOUGH SOME STORMS EXPECTED TO FIRE INTO
THE WARM SECTOR THIS EVENING ALONG THE FRONTAL BOUNDARY AS IT DRIFTS
SOUTHEAST WITH TIME. THIS MAY MITIGATE SOME HYDRO ISSUES OVER THE
NORTH BUT WILL HOLD ONTO FLASH FLOOD WATCH DUE TO FACT THAT LITTLE
IF ANY ADDITIONAL RAINFALL TNT WILL CAUSE PROBLEMS. OLD ERIN STILL A
PROBLEM...AS MOISTURE TRANSPORT AND PLUME WILL CROSS THE SOUTHEAST
THIRD OF FORECAST AREA THROUGH 06Z...WITH SOME HEAVY RAINFALL
POSSIBLE THERE. GFS/NAM MUCH FARTHER EAST WITH TRACK THIS
EVENING...AND AM FOLLOWING RUC MORE CLOSELY. FFG RUNNING HIGHER
SOUTHEAST COUNTIES WITH VALUES GENERALLY IN THE 2.5 TO 3.5 RAINFALL
SO WILL NOT EXTEND WATCH ANY FARTHER SOUTH ATTM THOUGH SOME TOTALS
MAY COME IN ABOVE TWO INCHES IN SOME CASES. H700 WAVE NORTH WILL
LIFT EAST AFTER 06Z AND RAINFALL SHOULD DIMINISH AT THAT TIME.
ACROSS THE SOUTH EXPECT THE RAIN TO DIMINISH BETWEEN THE 04 AND 08Z
TIMEFRAME AS OLD ERIN SPINS EAST BY MORNING. FOLLOWING THAT...FOG
MAY BECOME AN ISSUE IN THE WAKE OF THE THESE SYSTEMS AS WINDS REMAIN
LIGHT BY MORNING. WITH GO WITH AREAS OF FOG FOR NOW.
.LONG TERM...MONDAY THROUGH SUNDAY
ACTIVE WEATHER PATTERN TO CONTINUE FOR THE WORK WEEK AS THE SURFACE
BOUNDARY IS NEVER FORECAST TO LEAVE IOWA UNTIL FRIDAY NIGHT. SEVERAL
ROUNDS OF CONVECTIVE WEATHER ARE LIKELY TO OCCUR...WITH HIGHEST
PROBABILITIES OVER NORTHERN IOWA WHERE SOME HEAVY RAINS HAVE ALREADY
FALLEN...MAKING LOCAL FLOODING THE BIGGEST THREAT FOR THE WEEK.
WESTERLY FLOW ALOFT WILL PROVIDE ENOUGH SHEAR AT TIMES FOR ISOLATED
SEVERE WEATHER. CONDITIONS SOUTH OF THE FRONT WILL REMAIN TROPICAL
WITH HIGHS CLOSE TO 90 AND DEWPOINTS WELL INTO THE 70S. TEMPERATURES
A BIT MORE PROBLEMATIC NORTH SINCE THERE IS A SLIM POSSIBILITY THAT
COOLER AND DRIER AIR COULD SLIP IN FOR A SHORT SPELL.
SPECIFICALLY...AFTER TONIGHT HEAVY RAIN CHANCES APPEAR TO BE MOST
LIKELY WITH CONVECTIVE COMPLEXES THAT ARE EXPECTED TO DEVELOP MONDAY
EVENING AND MOVING ACROSS NORTHERN IOWA...WITH REPEAT ACTION
POSSIBLE ACROSS THE SAME AREA TUESDAY NIGHT. RETURN FLOW OF COPIOUS
MOISTURE AND THETA-E ADVECTION IS RAPID ACROSS THIS AREA AS A SERIES
OF SHORT WAVES COMES OUT IN THE WLY FLOW ALOFT. DIFFICULT TO SEE
ENOUGH OF A BREAK IN THIS PATTERN THROUGH THURSDAY NIGHT...SO
CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH FRIDAY.
LONGER RANGE MODELS AGREE THAT A RIDGE WILL BUILD SOMEWHAT TO THE
WEST PUSHING A SURFACE HIGH INTO IOWA AND THE UPPER MIDWEST FOR
FRIDAY AND SATURDAY...WHICH SHOULD END THE PERSISTENT RAIN CHANCES
AND DROP TEMPERATURES AND DEWPOINTS BACK TO COMFORTABLE LEVELS.
ALL OF THESE RAIN CHANCES LEAVE THE POSSIBILITY OF ADDITIONAL FLASH
FLOOD WATCHES AND POSSIBLE RIVER FLOODING EVENTUALLY FOR THE
NORTHERN HALF OF THE STATE. CEDAR RIVER IS NOW EXPECTED TO REACH
BANK FULL...AND COULD GO HIGHER IF RAINS TARGET THE SAME AREAS FOR A
COUPLE OF DAYS IN A ROW.
.AVIATION...20/06Z
STATIONARY BOUNDARY MEANDERS THROUGH THE STATE. STORMS WITH HEAVY
RAINFALL LEAVING VERY MOIST AIRMASS WITH FOG LIKELY. FREQUENT IFR
CONDITIONS NORTHERN HALF OF IOWA THROUGH MORNING. MVFR CLOUDS
AROUND 3000 FEET TODAY.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 4 AM
MONDAY IAZ004>007-IA015>017-IA023>028-IA035>039-IA049>050-
&&
SHORT TERM...REV
LONG TERM...JUNGBLUTH
AVIATION...FORSTER
Hazardous weather outlook, Aug 19, 10:15 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1115 PM CDT SUN AUG 19 2007
IAZ004>007-015>017-023>028-035>039-047>050-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
1115 PM CDT SUN AUG 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE NUMEROUS THROUGH THE OVERNIGHT HOURS. THESE
STORMS WILL CONTAIN HEAVY RAINFALL WITH THE POTENTIAL TO PRODUCE 1
TO 2 INCHES WITH ISOLATED AMOUNTS OF 3 TO 5 INCHES.
A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM MONDAY THROUGH
SATURDAY...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.
TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL.
IAZ033-034-044>046-057>062-070>075-081>086-092>097-201100-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1115 PM CDT SUN AUG 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
MAINLY NON SEVERE THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGH
THE EVENING HOURS. SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL
RANGING FROM ONE TO THREE INCHES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM MONDAY THROUGH
FRIDAY...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.
TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NECESSARY AT THIS TIME.
In the hours before
Local storm report, Aug 19, 8:07 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 PM CDT SUN AUG 19 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN PILOT MOUND 42.16N 94.02W
08/19/2007 M3.00 INCH BOONE IA TRAINED SPOTTER
MEASURED IN 1 HOUR.
&&
MRUSSELLLocal storm report, Aug 19, 8:14 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
914 PM CDT SUN AUG 19 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HEAVY RAIN N PILOT MOUND 42.17N 94.02W
08/19/2007 M3.75 INCH BOONE IA TRAINED SPOTTER
NWS TRAINED SPOTTER REPORTS 3.75 INCHES IN 1.5 HOURS.
&&
CCOGILLocal storm report, Aug 19, 10:09 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1109 PM CDT SUN AUG 19 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM FLASH FLOOD DUNKERTON 42.57N 92.16W
08/19/2007 BLACK HAWK IA LAW ENFORCEMENT
BRIDGE WASHED OUT IN THE 7700 BLOCK OF EAST BIG ROCK ROAD
NEAR DUNKERTON. TIME IS TIME OF REPORT.
&&
RKLocal storm report, Aug 19, 10:10 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CDT SUN AUG 19 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD DUNKERTON 42.57N 92.16W
08/19/2007 BLACK HAWK IA LAW ENFORCEMENT
ROAD WASHED OUT IN THE 3400 BLCOK OF NORTH PILOT GROVE
NEAR DUNKERTON. TIME IS TIME OF REPORT.
&&
RKLocal storm report, Aug 19, 10:16 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 PM CDT SUN AUG 19 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM FLASH FLOOD PILOT MOUND 42.16N 94.02W
08/19/2007 BOONE IA LAW ENFORCEMENT
SEVERAL GRAVEL AND HARD TOP ROADS CLOSED OVER NORTHERN
BOONE COUNTY...MAINLY NORTHWEST OF BOONE.
&&
BFLocal storm report, Aug 19, 11:24 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1224 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM FLASH FLOOD MOORLAND 42.44N 94.29W
08/19/2007 WEBSTER IA LAW ENFORCEMENT
WATER OVER THE ROAD ON HIGHWAY C66 BETWEEN HIGHWAY 169
AND CLARE. EMERGENCY PERSONNEL HAVING TROUBLE GETTING
AROUND FORT DODGE DUE TO FLOODED ROADS.
&&
BFFlood, Webster
- When
- August 20, 12:45 AM CST to 1:00 PM CST
- Where
- Webster County, 2.59 mi NW of Ft Dodge to 1.92 mi E of Burnside
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.521, -94.222
Flood, Hamilton
- When
- August 20, 9:15 AM CST to August 28, 1:30 AM CST
- Where
- Hamilton County, 1.3 mi N of Stratford to 3.57 mi NNE of Stratford
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.289, -93.931
Flood, Butler
- When
- August 21, 6:45 AM CST to August 25, 5:15 AM CST
- Where
- Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.559, -92.558
Flood, Humboldt
- When
- August 21, 9:30 PM CST to August 26, 5:45 PM CST
- Where
- Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.722, -94.249
Flood, Webster
- When
- August 21, 11:15 PM CST to August 24, 6:45 PM CST
- Where
- Webster County, 2.59 mi NW of Ft Dodge to 1.92 mi E of Burnside
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.521, -94.222
Flood, Black Hawk
- When
- August 22, 11:00 AM CST to August 28, 4:45 PM CST
- Where
- Black Hawk County, 1.78 mi E of Benson to 0.82 mi NNW of North Cedar
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.548, -92.515
Flood, Cerro Gordo
- When
- August 22, 1:00 PM CST to August 23, 4:15 AM CST
- Where
- Cerro Gordo County, 5.02 mi E of Portland to 4.78 mi NNW of (Mcw)mason City Muni
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.137, -93.031
Flood, Black Hawk
- When
- August 22, 4:30 PM CST to August 26, 11:00 AM CST
- Where
- Black Hawk County, 0.74 mi N of Finchford to 4.25 mi WNW of Farmer
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.641, -92.552
Flood, Black Hawk
- When
- August 22, 4:30 PM CST to August 25, 10:15 PM CST
- Where
- Black Hawk County, 1.77 mi E of Benson to 1.36 mi NNW of North Cedar
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.548, -92.515
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 20, 20071 death · $2.9 million · 2.75 in hail · 58 events
- Tornado and Flash Flooding in Missouri, August 20, 20071 death · $22 million · EF0 · 13 events
- Flash Flooding and Flooding in Ohio, August 20 to 26, 2007$255 million · 19 events
- Rip Currents in Florida, August 20, 20071 death · 3 injured · 2 events
- Rip Current in North Carolina, August 20, 20071 death · 1 event
- Hail and Damaging Winds in Nebraska, August 20, 2007$6.8 million · 2.75 in hail · 21 events
- Flash Flooding and Flooding in Ohio, August 20 to 24, 2007$965,000 · 11 events
- Flash Flooding and Damaging Wind in Pennsylvania, August 20, 2007$760,000 · 50 kt wind · 11 events
- Tornadoes and Hail in Ohio, August 20, 2007$300,000 · EF1 · 6 events
- Flash Flooding and Hail in Iowa, August 20, 2007$303,000 · 1 in hail · 21 events
- Lightning Strike in Virginia, August 20, 2007$300,000 · 1 event
- Flash Flooding and Damaging Winds in Iowa, August 20, 2007$118,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49789, 49792, 49795, 49791, 49790, 49796, 49793, 49794, 49797.